Confusion, Drowsiness or Fits — During Chemotherapy — Always Urgent
Sudden confusion, drowsiness or a fit during chemotherapy are medical emergencies. The cause may be low sodium, a bloodstream infection, a drug effect, or brain involvement — but none can be assessed at home. Go to the emergency department now.
Medically reviewed by Dr. Naresh Gundu, Medical Oncologist, MBBS (Chalmeda Anand Rao Institute of Medical Sciences, Karimnagar) · DNB Internal Medicine (Sir Gangaram Hospital, New Delhi) · DM Medical Oncology (AIIMS) · Last reviewed September 2026
- Always an emergency — Confusion or fits during chemotherapy are never a side effect to wait out — they need same-day emergency assessment every time.
- Several causes are possible — Low sodium, infection, drug toxicity and brain involvement each need different treatment.
- Do not drive after a fit — If there has been a seizure, call an ambulance — do not attempt to drive the person yourself.
- Treatable when caught early — Many of the causes respond well to prompt treatment. Time is what matters most.
on Panel
Survival Rate*
Treated
(800+ reviews)
Confusion, drowsiness or fits during chemotherapy are always a medical emergency. They can be caused by a dangerous drop in sodium or other electrolytes, a bloodstream infection, a direct reaction to chemotherapy, or cancer affecting the brain. None of these can be assessed at home. Go to the emergency department now.
If a symptom below applies to you, do not wait for a callback. Call 1800-202-8726 or go to your nearest emergency department.
Where to find us
Our centres in and around Hyderabad
Addressed by landmark, because that is how this city navigates. Each centre also names the areas it serves, so you can place it without a map. Consultation and day-care Chemotherapy run at every one of them.
17+ senior cancer specialists. One panel for your case.
Trained at AIIMS, Tata Memorial, and leading international centres. Combined 150+ years of experience. Every complex case is reviewed by 3+ of them — together.
Dr. C. Raghavendra Reddy
MBBS(Gold Medal), DNB(General Medicine), DM(Medical Oncology)(Gold Medal)
Dr. Bharati Devi Gorantla
MBBS, MD(General Medicine), DM(Medical Oncology)(Adyar,Chennai), ECMO, MRCP SCE(UK)
Dr. Owais Mohammed
MBBS, MD (General Medicine), DrNB (Medical Oncology), ECMO, MRCP SCE (Medical Oncology) (UK)
Dr. Muralidhar Muddusetty
MBBS (AIIMS), MS (Surgery) (AIIMS), DNB (Surgical Oncology), MRCS (Edinburgh)
Dr. Vinay Mamidala
MBBS, MS(General Surgery), M.Ch(Surgical Oncology), FMAS, FARIS(Ongoing)
Dr. Vajja Sandeep Kumar
MBBS, MS (General Surgery), DrNB (Surgical Oncology), FALS Oncology
Want a specific doctor for your case? Mention them when booking.
Book Free ConsultationBook an appointment with our specialist
Share your name and number — we'll call you back within 30 minutes to schedule your consultation.
Not sure whether this counts as an emergency?
Call the helpline. It is always better to check than to wait.
What could be causing this?
The most common cause is a sudden drop in sodium or other electrolytes. Some cancers and chemotherapy drugs disturb the body's salt balance, and when sodium falls quickly it can cause confusion, drowsiness or fits.
Infection is the second major cause. Chemotherapy reduces your immunity, and bacteria that reach the bloodstream can affect the brain. This is sepsis — a medical emergency in any patient, and especially dangerous during chemotherapy.
Some chemotherapy drugs can directly affect the brain. Ifosfamide is a well-known example, producing a temporary state of confusion that needs specific treatment. And if cancer has spread to the brain or the fluid surrounding it, a sudden change in alertness is often the first sign that appears.
How urgent is each symptom?
| What you see | Urgency | What to do |
|---|---|---|
| Seizure, fit, or loss of consciousness | Immediately life-threatening | Call an ambulance now |
| Cannot be woken or very hard to rouse | Immediately life-threatening | Call an ambulance now |
| Fever with confusion or drowsiness | Immediately life-threatening | Emergency department now — possible sepsis |
| One-sided weakness, numbness or slurred speech | Emergency | Call an ambulance now |
| Sudden confusion or worsening quickly | Emergency | Emergency department now — do not wait |
| Sleepier than usual but responds to voice | Urgent — same day | Call your oncology team now, today |
| Typically starts | Hours to days after chemotherapy, but can occur at any point during or after treatment | — |
Explore 69 more Blood Counts, Infection, Fever & Emergencies topics
Emergencies & Red Flags
- A Printable Emergency Action Card
- Bleeding That Will Not Stop
- Breathlessness: When It Is an Emergency
- Chemotherapy Emergencies: The Complete Red-Flag List
- Chest Pain During Chemotherapy
- Confusion, Drowsiness or Fits
- Emergency Contacts: Who to Call and When
- Fever: The Number One Emergency
- Going to a Different Hospital in an Emergency
- Leg Swelling and Calf Pain
- Not Passing Urine or Passing Very Little
- Problems With Your Port or Line
- Severe Mouth Pain Stopping Fluids
- Severe Pain That Is Not Controlled
- Swelling of the Face, Lips or Throat
- Uncontrolled Vomiting or Diarrhoea
- What to Keep Ready at Home for an Emergency
- When to Call the Helpline vs Go Straight In
Blood Transfusion & Donor Arrangement
Fever During Chemotherapy
- A Printable Fever Action Plan
- Can You Wait Until Morning With a Fever?
- Fever After the Course Has Finished
- Fever During Chemotherapy: What to Do Right Now
- Fever When You Cannot Reach Your Team
- Fever With Chills and Rigors
- Fever With No Other Symptoms
- Fever in a Child on Chemotherapy
- How Long Will You Be Admitted for a Fever?
- Is 99, 100 or 101 Degrees an Emergency?
- Preventing Infection to Avoid Fever Episodes
- What to Carry to Hospital With a Fever
- What to Tell the Hospital When You Call
- Why Fever Is Treated as an Emergency
HUB — Low Blood Counts, Infection and Fever During Chemotherapy
Infection Prevention at Home
Low Platelets & Bleeding
- A Printable Bleeding Red-Flag Card
- Arranging Platelet Donors
- Bleeding Gums and Nosebleeds
- Bruising Easily During Chemotherapy
- Dental Work and Procedures With Low Platelets
- Everyday Precautions With Low Platelets
- Foods That Are Said to Raise Platelets
- Low Platelets During Chemotherapy
- Painkillers to Avoid When Platelets Are Low
- Platelet Transfusion: What to Expect
- What Platelet Count Is Dangerous?
Low White Cells, Neutropenia & Infection
- A Printable Neutropenia Safety Card
- Avoiding Infection During the Low-Count Days
- Bone Pain After Growth Factor Injections
- Can You Go Out When Your Counts Are Low?
- Foods That Are Said to Raise White Cells
- Getting to Hospital Fast From a District
- Growth Factor Injections to Raise Your Counts
- How to Take and Record a Temperature Properly
- Low White Cell Count During Chemotherapy
- Neutropenia in Children on Chemotherapy
- Neutropenic Fever: A Medical Emergency
- Preventive Antibiotics During Chemotherapy
- Recovering Counts Between Cycles
- Should You Take Paracetamol for a Fever?
- Signs of Infection to Watch For
- Understanding Your Blood Count Report
- Visitors When Your Counts Are Low
- What Happens When You Go In With Neutropenic Fever?
- What Is Neutropenia?
- What Is an Absolute Neutrophil Count?
- What Temperature Means You Must Go to Hospital?
- Which Days Are You Most at Risk of Infection?
Vaccination During & After Chemotherapy
Still not sure what applies to you?
Send your reports across and a senior medical oncologist will go through what they mean, what is known, and what the options actually are.
Frequently asked questions
Should I call an ambulance or drive to hospital?
Call an ambulance if there has been a seizure, the person cannot be woken, or their condition is worsening quickly. Seizures can recur, and someone who has just had a fit should not be in a moving vehicle without medical support. If the person is confused but conscious and stable, driving directly to the emergency department is reasonable — but tell triage immediately that your family member is on chemotherapy and has become confused, so they are assessed without delay.
What causes confusion or fits during chemotherapy?
The main causes are a drop in sodium or other electrolytes, infection reaching the bloodstream, a direct effect of certain chemotherapy drugs on the brain, or cancer that has spread to the brain or its surrounding fluid. Each needs a different treatment, and none can be identified without blood tests and sometimes a brain scan. This is why emergency assessment — not home observation — is always the right call.
Will chemotherapy have to stop because of this?
Not necessarily. If the cause is a correctable problem — low sodium treated with fluids, an infection treated with antibiotics — chemotherapy can often resume after recovery. If a specific drug caused the reaction, your oncologist may adjust the regimen. If cancer has spread to the brain, the treatment plan will be reviewed. The decision is made after the emergency is resolved, case by case, and your oncologist will explain the options once the cause is known.
Does confusion mean the cancer has spread to the brain?
Not necessarily. Most cases of confusion during chemotherapy are caused by electrolyte disturbances, infections, or drug effects — none of which involve the cancer spreading further. Brain involvement is one possibility among several, and blood tests plus imaging are the only way to tell them apart. Assuming the worst is a completely understandable response, but the answer comes from those investigations, not from the symptom itself.
Chemotherapy Topics
Browse our complete chemotherapy guide — 1133 pages on side effects, medicines, cost, daily life and care in Hyderabad. Tap any topic to read more.